Related Experiment Videos
Electroconvulsive therapy in patients on anticoagulants
Insights
This study suggests a safe method for administering electroconvulsive therapy (ECT) to patients on anticoagulants. Switching to heparin allows temporary discontinuation before ECT, minimizing hemorrhage risk.
Area of Science:
- Neurology
- Psychiatry
- Pharmacology
Background:
- Electroconvulsive therapy (ECT) is an effective treatment for severe depression.
- The risk of central nervous system (CNS) bleeding with ECT in patients on anticoagulants remains unclear.
- Anticoagulant medications like coumarin derivatives are commonly used in patients with depression.
Observation:
- Two cases of depressed patients requiring ECT while on coumarin derivatives were analyzed.
- Patients were temporarily switched from coumarin derivatives to heparin for ECT administration.
- Heparin's short half-life enabled discontinuation 6-8 hours before ECT, restoring normal coagulation.
Findings:
- No CNS bleeding or other complications were observed in either patient during or after ECT.
- The modified anticoagulation protocol effectively managed bleeding risk during ECT.
- Coagulation function returned to near-normal levels prior to ECT stimulus administration.
Implications:
- This heparin bridging strategy appears to minimize the risk of hemorrhage associated with ECT in patients on anticoagulants.
- The findings support the safe use of ECT in patients requiring anticoagulation therapy.
- Further research may validate this approach for broader clinical application in psychiatric care.
Abstract:
Despite studies in the early literature showing that ECT may lead to CNS bleeding, it is unclear whether unmodified ECT increases the risk for hemorrhage in patients taking anticoagulants. The authors report two cases of depressed patients who required ECT while on coumarin derivatives. Both patients were switched to heparin. Heparin's short duration of action allowed temporary discontinuation 6-8 hours prior to each ECT with return of coagulation function close to normal when the stimulus was administered. No complications were observed in any of the patients. The authors believe that this technique minimizes any possible risks from ECT in patients on anticoagulants.